Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 38, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 23, 2009, 4:32 PM CDT for Rock County, Walworth County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2009, 4:32 PM CDT (21:32 UTC)
- Expired
- Jul 23, 2009, 4:56 PM CDT
- In force
- 24 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
Counties Rock County, WI, Walworth County, WI
The radar
The Milwaukee radar (KMKX), 50 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 232132 SVRMKX WIC105-127-232215- /O.NEW.KMKX.SV.W.0038.090723T2132Z-090723T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 432 PM CDT THU JUL 23 2009 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN SOUTHWESTERN WALWORTH COUNTY IN SOUTHEAST WISCONSIN * UNTIL 515 PM CDT * AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLINTON...OR 10 MILES EAST OF BELOIT...AND WAS MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN ROCK COUNTY AT 450 PM CDT RURAL SOUTHWESTERN WALWORTH COUNTY AT 450 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4250 8872 4250 8883 4259 8892 4269 8872 TIME...MOT...LOC 2132Z 323DEG 16KT 4257 8883 $$
2 follow-up statements
000 WWUS53 KMKX 232136 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 436 PM CDT THU JUL 23 2009 WIC105-127-232215- /O.CON.KMKX.SV.W.0038.000000T0000Z-090723T2215Z/ ROCK WI-WALWORTH WI- 436 PM CDT THU JUL 23 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHWESTERN WALWORTH AND SOUTHEASTERN ROCK COUNTIES... AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALLENS GROVE...OR 10 MILES WEST OF DELAVAN LAKE...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... SHARON BY 450 PM CDT... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4250 8872 4250 8883 4259 8892 4269 8872 TIME...MOT...LOC 2135Z 322DEG 16KT 4256 8880 $$ LAMERS
000 WWUS53 KMKX 232156 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 456 PM CDT THU JUL 23 2009 WIC105-127-232205- /O.CAN.KMKX.SV.W.0038.000000T0000Z-090723T2215Z/ ROCK WI-WALWORTH WI- 456 PM CDT THU JUL 23 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WALWORTH AND SOUTHEASTERN ROCK COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA INTO NORTHERN ILLINOIS. IF YOU RECEIVED ANY HAIL OR WIND DAMAGE FROM THE THUNDERSTORM...REPORT IT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4250 8872 4250 8883 4259 8892 4269 8872 TIME...MOT...LOC 2155Z 322DEG 16KT 4249 8873 $$ LAMERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:57 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 23, 2:57 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 257 PM CDT THU JUL 23 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT WEAK RIDGING WILL AFFECT THE AREA TONIGHT ALONG WITH SLIGHTLY DRIER AIR...LEADING TO PARTLY CLOUDY SKIES. THINGS WILL GET MORE INTERESTING FOR FRIDAY AS A STRONG UPPER LEVEL TROUGH CURRENTLY OVER SOUTHERN MANITOBA MOVES SOUTHEAST TO LAKE SUPERIOR BY FRIDAY EVENING. A SURFACE COLD FRONT FROM NORTH-CENTRAL WI TO NORTHEAST IA EARLY FRIDAY EVENING WILL PUSH THROUGH THE CWA BY 12Z SATURDAY MORNING. EXPECT THUNDERSTORMS TO DEVELOP LATE FRIDAY AFTERNOON IN CENTRAL WI AS THE COLD FRONT APPROACHES AND PROGRESS SOUTHEAST THROUGH SOUTHERN WI DURING THE EVENING. INSTABILITY WILL BE MARGINAL TO GOOD WITH CAPE VALUES AROUND 1000 J/KG AND LI/S IN THE -2 TO -3 RANGE...ALL THIS DEPENDING ON HOW MUCH SURFACE HEATING IS REALIZED. EFFECTIVE SHEAR VALUES OF 35-45 KTS...SUGGESTS SUPERCELLS POSSIBLE AHEAD AND ALONG THE FRONT...SOME POSSIBLY SEVERE. SATURDAY LOOKS TO START OUT DRY WITH THE CLOSED UPPER LOW SLOWLY SLIDING EAST ACROSS THE NORTHERN GREAT LAKES. AN EMBEDDED SHORTWAVE TROUGH MOVES ACROSS THE AREA SATURDAY AFTERNOON. THE LACK OF LOW LEVEL MOISTURE WILL INHIBIT WIDESPREAD DEVELOPMENT OF CONVECTION...BUT WENT WITH CHANCE POPS WITH HIGHEST AREA TO THE NORTH. .LONG TERM...SUNDAY THROUGH THURSDAY LONG WAVE TROUGH PATTERN OVER THE AREA CONTINUES AS THE CLOSED UPPER LOW OVER THE NORTHERN GREAT LAKES EARLY SUNDAY PROGRESSES NORTHWARD...BUT ANOTHER WAVE DIPS SOUTHEAST OVER THE GREAT LAKES KEEPING THE PERSISTENT PATTERN. SEVERAL EMBEDDED SHORTWAVES WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE PERIOD. LONG RANGE MODELS DO SHOW SOME TIMING DIFFERENCES WITH A STRONG SHORTWAVE TROUGH TUESDAY WITH THE 00Z ECMWF BRINGING IT THROUGH EARLY TUESDAY...WHILE THE GFS HOLDS OFF UNTIL TUESDAY EVENING. TUESDAY LOOKS LIKE THE BEST CHANCE FOR CONVECTION DURING THE PERIOD. TEMPS WILL CONTINUE TO BE SLIGHTLY BELOW NORMAL. && .AVIATION...THUNDERSTORMS OCCURRING THIS AFTERNOON WILL GRADUALLY DISSIPATE AS DAYTIME HEATING IS LOST THIS EVENING. EVEN WITH SCATTERED THUNDERSTORMS...VFR CONDITIONS SHOULD REMAIN OVERNIGHT. THUNDERSTORMS ARE FORECAST TO DEVELOP ONCE AGAIN TOMORROW AS A LOW PRESSURE SYSTEM MOVES INTO WISCONSIN. MAINLY VRF CONDITIONS ARE EXPECTED...HOWEVER WITHIN ANY STRONGER THUNDERSTORMS...CONDITIONS COULD BRIEFLY DROP TO MVFR. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...16/KUHLMAN AVIATION/MARINE...12/ZABEL
Hazardous weather outlook, Jul 23, 12:50 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1250 PM CDT THU JUL 23 2009 WIZ046-047-051-052-056>060-062>072-241030- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1250 PM CDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON. THE THUNDERSTORMS COULD CONTAIN SMALL HAIL...BUT SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND NIGHT FOR ALL OF SOUTHERN WISCONSIN AS A WARM FRONT APPROACHES THE REGION. A COLD FRONT WILL FOLLOW THE WARM FRONT LATE FRIDAY NIGHT. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE FROM THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ643>646-241030- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 1250 PM CDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON. THE THUNDERSTORMS COULD CONTAIN SMALL HAIL...BUT SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND NIGHT FOR ALL OF SOUTHERN WISCONSIN AS A WARM FRONT APPROACHES THE REGION. A COLD FRONT WILL FOLLOW THE WARM FRONT LATE FRIDAY NIGHT. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE FROM THE WEEKEND INTO EARLY NEXT WEEK. ZABEL WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jul 23, 3:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM HAIL PADDOCK LAKE 42.57N 88.10W
07/23/2009 E0.88 INCH KENOSHA WI LAW ENFORCEMENT
&&
BORGHOFFSpecial weather statement, Jul 23, 3:59 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 359 PM CDT THU JUL 23 2009 WIZ070-232130- WALWORTH- 359 PM CDT THU JUL 23 2009 ...STRONG THUNDERSTORM MOVING INTO WALWORTH COUNTY... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF DELAVAN LAKE...MOVING SOUTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... DARIEN BY 405 PM CDT... DELAVAN LAKE AND ELKHORN BY 430 PM CDT... GUSTY WINDS MAY CAUSE BRANCHES AND A TREE OR TWO TO BE BLOWN DOWN... AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAMERS
Local storm report, Jul 23, 4:06 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
406 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL CAMP LAKE 42.53N 88.15W
07/23/2009 E1.00 INCH KENOSHA WI PUBLIC
&&
LAMERSLocal storm report, Jul 23, 4:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
419 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HAIL 4 NNW UNION GROVE 42.74N 88.08W
07/23/2009 E1.00 INCH RACINE WI PUBLIC
TWO ROUNDS OF HAIL...THE SECOND ONE PRODUCED QUARTER SIZE
HAIL AROUND 3 PM. REPORT RELAYED BY THE NSSL SHAVE
EXPERIMENT.
0302 PM HAIL 3 N UNION GROVE 42.73N 88.05W
07/23/2009 E0.88 INCH RACINE WI PUBLIC
REPORT RELAYED BY THE NSSL SHAVE EXPERIMENT.
0305 PM HAIL 2 NE UNION GROVE 42.70N 88.02W
07/23/2009 E0.75 INCH RACINE WI PUBLIC
REPORT RELAYED BY THE NSSL SHAVE EXPERIMENT.
&&
LAMERSSpecial weather statement, Jul 23, 4:22 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 422 PM CDT THU JUL 23 2009 WIZ069-070-232145- ROCK-WALWORTH- 422 PM CDT THU JUL 23 2009 ...STRONG THUNDERSTORMS MOVING SOUTHEAST ACROSS EASTERN ROCK AND WALWORTH COUNTIES... AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELKHORN TO 9 MILES WEST OF DELAVAN LAKE...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL...WINDS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... DELAVAN LAKE BY 430 PM CDT... WILLIAMS BAY AND SHARON BY 440 PM CDT... LAKE GENEVA AND FONTANA-ON-GENEVA LAKE BY 445 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAMERS
Local storm report, Jul 23, 4:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
423 PM CDT THU JUL 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL SILVER LAKE 42.55N 88.17W
07/23/2009 E0.88 INCH KENOSHA WI PUBLIC
REPORT RELAYED BY THE NSSL SHAVE EXPERIMENT.
&&
LAMERSThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:11 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Marquette | 19 min |
| Jul 23, 2:47 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 36 min |
| Jul 23, 3:37 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha | 33 min |
| Jul 23, 4:18 PM CDT | Areal Flood Advisory | MKX | Walworth | 82 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.